Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 272, NWS Shreveport, LA

June 28, 20114 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 28, 2011, 9:44 PM CDT for 4 counties in Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2011, 9:44 PM CDT (02:44 UTC)
Expired
Jun 28, 2011, 10:25 PM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Cherokee County, TX, Gregg County, TX, Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 97 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:00 PM CDTTSTM WND DMGNew London, TXLARGE TREE DOWN BLOCKING HIGHWAY 323 NEAR CR 1513.
Jun 28, 10:30 PM CDTTSTM WND DMG3 S Henderson, TX*** 1 FATAL *** AN 83 YEAR OLD MAN WAS TRAVELING NORTHBOUND ON FM 225 A HALF MILE NORTH OF CR 438 WHEN HIS VEHICLE STUCK A DOWNED TREE. HE WAS TAKEN TO A LOCAL HOSPITAL WHERE HE LATER DIED FROM HIS INJURIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 7:40 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS54 KSHV 290244
SVRSHV
TXC073-183-401-423-290345-
/O.NEW.KSHV.SV.W.0272.110629T0244Z-110629T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
944 PM CDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHEROKEE COUNTY IN NORTHEAST TEXAS...
  GREGG COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITE OAK...LONGVIEW...KILGORE...
  RUSK COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HENDERSON...
  SOUTHEASTERN SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...

* UNTIL 1045 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WHITEHOUSE TO OVERTON TO KILGORE...OR ALONG A LINE EXTENDING
  FROM WHITEHOUSE TO 11 MILES SOUTHWEST OF KILGORE TO KILGORE...AND
  MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARP...NEW LONDON...TROUP...TURNERTOWN...JOINERVILLE...MOUNT
  SELMAN...MIXON...PINEHILL...PONTA...NEW SALEM AND MINDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS WOOD...NORTHERN SMITH...AND UPSHUR COUNTIES. THIS IS AN 
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3236 9536 3248 9504 3264 9475 3256 9469
      3243 9471 3240 9465 3240 9460 3237 9458
      3192 9460 3180 9522
TIME...MOT...LOC 0243Z 345DEG 20KT 3221 9527 3228 9502
          3237 9481

$$

15
1 follow-up statement
944 
WWUS54 KSHV 290325
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CDT TUE JUN 28 2011

TXC073-183-401-423-290332-
/O.CAN.KSHV.SV.W.0272.000000T0000Z-110629T0345Z/
GREGG TX-RUSK TX-SMITH TX-CHEROKEE TX-
1025 PM CDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE...SMITH...RUSK AND
GREGG COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORMS THAT PRODUCED WIDESPREAD WIND DAMAGE ACROSS 
NORTHEAST TEXAS THIS AFTERNOON AND EVENING HAVE WEAKENED AND WERE NO 
LONGER SEVERE. HOWEVER...BRIEF HEAVY RAINFALL AND GUSTY WINDS TO 35 
MPH WILL REMAIN POSSIBLE FOR THE NEXT 20 MINUTES ACROSS NORTHERN 
RUSK COUNTY NORTH OF HENDERSON AS THE LAST REMAINING STORM CONTINUES 
TO RAIN ITSELF OUT. 

LAT...LON 3236 9536 3248 9504 3264 9475 3256 9469
      3243 9471 3240 9465 3240 9460 3237 9458
      3192 9460 3180 9522
TIME...MOT...LOC 0322Z 345DEG 20KT 3200 9521 3207 9496
          3216 9475

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:20 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 28, 8:20 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 PM CDT TUE JUN 28 2011

.DISCUSSION...

HAVE MADE CHANGES TO THE ZONES TO REMOVE THE SEVERE THUNDERSTORM
WATCH NUMBER 571 AND ADD OTHER ZONES IN SEVERE THUNDERSTORM WATCH
NUMBER 573. ADJUSTED THE CHANCE OF SHOWERS AND THUNDERSTORMS UP
WHERE THE WATCH AND CURRENT CONVECTION DEVELOPMENT AND IN WAKE OF
THE ONGOING ACTIVITY. FOR PARTS OF SOUTHEAST OKLAHOMA...SOUTHWEST AND
SOUTH CENTRAL ARKANSAS AND A SMALL PART OF NORTHEAST TEXAS AND NORTHWEST
AND NORTH CENTRAL LOUISIANA...LOWERED THE OVERNIGHT LOWS FOR
AFFECTS OF OUTFLOW BOUNDARIES. THIS UPDATE WILL SERVE AS THE
NORMAL 930 PM ISSUANCE. WILL UPDATE AGAIN FOR THE ENDING OF THE
SEVERE THUNDERSTORM WATCH NUMBER 573 EXPIRES. /06/

&&

.AVIATION...

A CONVECTIVE COMPLEX MOVING SOUTHWARD FROM SOUTHEAST OKLAHOMA INTO
NORTHEAST TEXAS WILL CONTINUE TO CREATE HAZARDOUS FLIGHT CONDITIONS
THROUGH 03Z. EXPECT WIND GUSTS TO 50 KTS AND EXTREME TURBULENCE
VICINITY OF THUNDERSTORMS. OUTSIDE OF CONVECTIVE AREAS...FLIGHT
CONDITIONS MAINLY VFR THROUGH THE NEXT 24 HOURS. EXCEPTION MAY BE
AREAS OF MVFR CIGS ACROSS DEEP EAST TEXAS BETWEEN 10Z AND 14Z.
THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN WEDNESDAY
AFTER 18Z ACROSS NORTHEAST TEXAS...SOUTHWEST ARKANSAS INTO NORTH
CENTRAL LOUISIANA. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  99  76  99  75 /  20  10  10  10  10
MLU  75  98  76  99  73 /  30  20  10  10  10
DEQ  72  97  74  98  74 /  30  20  10  10  10
TXK  73  98  75  98  75 /  30  20  10  10  10
ELD  73  96  74  99  73 /  30  20  10  10  10
TYR  75  99  76  99  76 /  30  10  10  10  10
GGG  75  99  76  99  76 /  30  10  10  10  10
LFK  75  99  75  98  74 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/14
Hazardous weather outlook, Jun 28, 12:15 PM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUN 28 2011

ARZ060-061-071>073-291100-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-UNION AR-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN OUTFLOW BOUNDARY WILL MOVE THROUGH SOUTH ARKANSAS THIS
AFTERNOON...AND IT MAY TRIGGER SCATTERED THUNDERSTORMS...SOME OF
WHICH MAY BECOME SEVERE. THE BOUNDARY WILL MOVE INTO THE AREA
DURING THE TIME OF MAXIMUM HEATING...WHICH WILL ENHANCE THE
INSTABILITY. GUSTY WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER
CONCERNS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE VERY WARM
HEAT INDEX READINGS THROUGH THE END OF THE WORK WEEK...WITH THE
HEAT INDEX TEMPERATURE NEAR 105 EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ARZ050-051-059-070-LAZ001>006-010>014-018>022-OKZ077-TXZ096-097-
108>112-124>126-138-291100-
BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CLAIBORNE-DE SOTO-
FRANKLIN-GRANT-HARRISON-HOWARD-JACKSON-LA SALLE-LINCOLN-LITTLE RIVER-
MARION-MCCURTAIN-MILLER-MORRIS-NATCHITOCHES-OUACHITA-RED RIVER LA-
RED RIVER TX-SEVIER-TITUS-UNION LA-UPSHUR-WEBSTER-WINN-WOOD-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN OUTFLOW BOUNDARY WILL MOVE THROUGH SOUTH ARKANSAS AND INTO NORTH
LOUISIANA...AND EXTREME NORTHEAST TEXAS THIS AFTERNOON...AND IT MAY
TRIGGER SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.
THE BOUNDARY WILL MOVE INTO THE AREA DURING THE TIME OF MAXIMUM
HEATING...WHICH WILL ENHANCE THE INSTABILITY. GUSTY WINDS AND LARGE
HAIL ARE THE MAIN SEVERE WEATHER CONCERNS THIS AFTERNOON.

TEMPERATURES THIS AFTERNOON WILL RANGE FROM 96 TO 100 DEGREES
ACROSS THE AREA...WITH AFTERNOON HEAT INDEX VALUES RANGING FROM
102 TO 106 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE NEAR
EXTREME HEAT CONDITIONS THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LAZ017-TXZ136-137-149>153-165>167-291100-
ANGELINA-CHEROKEE-GREGG-NACOGDOCHES-PANOLA-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-SMITH-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL RANGE FROM 96 TO 100 DEGREES
ACROSS THE AREA...WITH AFTERNOON HEAT INDEX VALUES RANGING FROM
102 TO 106 DEGREES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE NEAR
EXTREME HEAT CONDITIONS THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

03

In the hours before

Local storm report, Jun 28, 8:29 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     PITTSBURG               33.00N 94.97W
06/28/2011                   CAMP               TX   EMERGENCY MNGR

            TREES DOWN NEAR BROACH AND ELM STREET. A FENCE WAS BLOWN
            DOWN AS WELL.

&&

15
Local storm report, Jun 28, 8:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     10 NW GILMER            32.83N 95.07W
06/28/2011                   UPSHUR             TX   FIRE DEPT/RESCUE

            NUMEROUS TREES HAVE BEEN BLOWN DOWN ACROSS WESTERN AND
            NORTHWEST UPSHUR COUNTY.

&&

15
Local storm report, Jun 28, 8:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
859 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     HAINESVILLE             32.72N 95.37W
06/28/2011                   WOOD               TX   FIRE DEPT/RESCUE

            TREES BLOWN DOWN IN HAINESVILLE.

&&

15
Local storm report, Jun 28, 9:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     RED SPRINGS             32.53N 95.27W
06/28/2011                   SMITH              TX   EMERGENCY MNGR

            TREES DOWN NEAR HIGHWAY 14 NEAR THE RED SPRINGS
            COMMUNITY.

&&

15
Local storm report, Jun 28, 9:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
929 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     TYLER                   32.33N 95.30W
06/28/2011  M55 MPH          SMITH              TX   BROADCAST MEDIA

            MEASURED AT THE UT HEALTH SCIENCE CENTER.

&&

15
Local storm report, Jun 28, 9:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     BIG SANDY               32.59N 95.11W
06/28/2011                   UPSHUR             TX   FIRE DEPT/RESCUE

            A LARGE TREE WAS DOWNED ONTO A HOME ON TYLER STREET IN
            BIG SANDY. THE OCCUPANTS ARE TRAPPED. FIRE DEPARTMENT ON
            SCENE. NUMEROUS POWER LINES ARE ALSO DOWN ACROSS THE
            CITY.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:15 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Marion, Morris, Titus and 1 more60 min
Jun 28, 7:33 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Titus, Upshur, Wood57 min
Jun 28, 8:09 PM CDTSevere Thunderstorm WarningSHVCamp, Morris, Smith, Upshur, Wood66 min
Jun 28, 8:46 PM CDTSevere Thunderstorm WarningSHVCherokee, Gregg, Harrison, Rusk, Smith59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.